Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching to Viramune
Dec 27, 2006

Hi Doc, Brief history: I am a 44 year old black male who first started taking meds in April 2006 - Sustiva and Epizicom. Two weeks into the regime I developed a severe rash/reaction and had to stop completely. I was then switched to Combivir and Lexiva(unboosted). My viral load has been undectable for 6 months and my t-cell count is 600 at 18%. Problem: My skin is getting noticeably darker and darker. My doctor thinks it's the AZT in Combivir, and so we've agreed to switch to Viramune (and Epivir and Lexiva). Is this a good combination? What side effects should I look out for? Is it OK for me to still take Lexiva unboosted? Since my t-cells are over 400 is Viramune safe for me? Are the allergic reactions on Viramune life-threatening? My vitals are all excellent (heart, liver, kidneys, lungs, weight, blood pressure, cholesterol, etc.)

Thanks in advance for all of your help.

Response from Dr. Young

Thank you for your post.

I have several concerns about your doctor's current plans.

First, it's unfortunate that we don't have more information about your reaction to the first drug regimen. Since your black, it's rather unlikely (though certainly possible) that you had an allergic reaction to abacavir (one of the components of Epzicom), but rather had an allergic rash to efavirenz (Sustiva, Stocrin). At this point, though, it would be imprudent to recommend using either of the two medications in the future.

On your current regimen of AZT/3TC (Combivir) and fosamprenavir (Lexiva, Telzir), the darkening of your skin is undoubtedly due to AZT. Darkening of the skin is a known side effect of AZT and is somewhat more common among blacks. In this regard, I agree with your doctor that switching out the AZT makes sense.

Switching from AZT to nevirapine (NVP, Viramune) is what I have questions about. Normally, if one has a reaction to a nuke medication like AZT, the strategy would be to replace one nuke with another. Hence, the conventional approach would be to switch from AZT to tenofovir (TDF, Viread) or from Combivir to the combination TDF/FTC (Truvada). If there were reasons not to use TDF, a differrent nuke, ddI (Videx) might also be considered.

The use of NVP would be unconventional in your setting- giving you a first-line regimen of a medication from three different drug classes. This would not be among the recommened approaches in the DHHS or IAS HIV treatment guidelines. Further, as you point out, the initiation of nevirapine among persons with higher CD4 counts (women with counts greater than 250, men with counts greater than 450) is not recommended because of the significantly increased risk of liver toxicity.

Lastly, while it's fine to use fosamprenavir unboosted, most HIV treaters in the US and Europe use the medication with ritonavir (Norvir) boosting.

I hope this is helpfu. Write us back and let us know what you and your doctor decide to do. BY



Previous
Simple thank you.
Next
waiting?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement